Illinois, 2015

Damaging Wind in Illinois, July 27, 2015

July 27, 2015 · NWS LSX · 1 event in 1 county or zone

Storms developed across the forecast area. Some of the storms produced very heavy rainfall and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms developed across the forecast area. Some of the storms produced very heavy rainfall and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 27, 2:28 PM CST, 57 minutes earlier.

Area forecast discussion, Jul 27, 2:28 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
328 PM CDT MON JUL 27 2015

.SHORT TERM:  (THROUGH LATE TONIGHT)
ISSUED AT 327 PM CDT MON JUL 27 2015

WEAK FRONTAL BOUNDARY ACROSS FORECAST AREA TO LIFT NORTHWARD TONIGHT
STALLING OUT JUST EAST OF MISSISSIPPI RIVER. WILL SEE ISOLATED
SHOWERS AND STORMS THIS EVENING BEFORE DIMINISHING AFTER SUNSET. HOT
AND HUMID WEATHER TO PERSIST WITH LOWS ONLY IN THE 70S.

BYRD

.LONG TERM: (TUESDAY THROUGH NEXT MONDAY) ISSUED AT 327 PM CDT
MON JUL 27 2015

(TUESDAY THROUGH THURSDAY)

WILL BE UPGRADING THE WESTERN...SOUTHERN AND CENTRAL PART OF THE
AREA INCLUDING THE ST. LOUIS METRO AREA TO AN EXCESSIVE HEAT WARNING
THROUGH TOMORROW EVENING.  SEVERAL LOCATIONS HAVE HAD HEAT INDEX
VALUES REACH 110 DEGREES TODAY INCLUDING MISSOURI MESONET LOCATIONS
AS WELL AS LAMBERT FIELD.  QUASI-STATIONARY FRONT HAS LINGERED OVER
THE AREA TODAY AS WELL AS SEVERAL OUTFLOW BOUNDARIES WHICH HAS
ALLOWED DEWPOINTS TO POOL AND VALUES TO CLIMB TO AROUND 80 IN SOME
CASES.  THERE HAS ALSO BEEN ENOUGH SUNSHINE FOR TEMPERATURES TO
REACH THE LOWER TO MID 90S IN MOST LOCATIONS.  SET UP TOMORROW WILL
BE MUCH LIKE TODAY WITH THE BOUNDARY OVER THE AREA AND ENOUGH SUN TO
ALLOW TEMPERATURES TO CLIMB INTO THE 90S AS FORECAST SOUNDINGS
SHOWING MIXING ABOVE 850MB.  EXPECT HEAT INDEX VALUES TO CLIMB INTO
THE 105 TO 110+ RANGE AGAIN TOMORROW SUPPORTING THE ADVISORY AND
WARNING.  FORECAST SOUNDINGS SHOW LITTLE CAPPING WITH THE BOUNDARY
IN PLACE...HOWEVER THE UPPER HIGH WILL STILL BE OVER THE AREA SO
THINK THIS WILL LIMIT COVERAGE TO JUST ISOLATED THUNDERSTORMS.

BY TUESDAY NIGHT INTO WEDNESDAY...THERE WILL BE A COLD FRONT MOVING
THROUGH THE AREA.  LATEST RUNS SUPPORT THE FRONT MOVING QUICKLY
ENOUGH THE AREA THAT THE ADVISORY/WARNING WILL NOT NEED TO BE
EXTENDED INTO WEDNESDAY.  HIGH PRESSURE WILL BUILD INTO AREA ON
WEDNESDAY NIGHT AND THURSDAY ALLOWING FOR DRIER AND COOLER AIR TO
MOVE IN.

(FRIDAY THROUGH MONDAY)

ECMWF AND GFS STILL LOOK SIMILAR DURING THIS PERIOD AS NORTWESTERLY
FLOW ALOFT WILL BE OVER THE AREA.  THE WEEKEND STILL LOOKS DRY AS
SURFACE HIGH PRESSURE MOVES ACROSS THE AREA, BOTH MODELS ARE STILL
INDICATING THAT A COLD FRONT WILL MOVE THROUGH THE AREA EITHER
SUNDAY NIGHT OR MONDAY.  THE GFS IS ALSO DEPICTING SOME LIGHT QPF
OVER THE AREA WITH THE PASSAGE OF THIS FRONT, BUT THE ECMWF IS NOT.
TEMPERATURES WILL BE NEAR OR JUST BELOW AVERAGE WITH 850MB
TEMPERATURES OF 15-20C.

BRITT

&&

.AVIATION:  (FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1243 PM CDT MON JUL 27 2015

WARM FRONTAL BOUNDARY IS LINGERING JUST NORTH OF I70 CORRIDOR AND
SHOULD CONTINUE TO SLOWLY MOVE NORTH THIS AFTERNOON BEFORE
STALLING OUT JUST EAST OF MISSISSIPPI RIVER. IN THE
MEANTIME, DIURNAL CU WITH SOME HIGH THIN CIRRUS THROUGH THE
FORECAST PERIOD. AS FOR WINDS, TO REMAIN LIGHT AND VARIABLE BEFORE
PICKING UP A BIT FROM THE SOUTH TO SOUTHWEST FOR TAF SITES ALONG
I70 BY TUESDAY MORNING, WHILE KUIN WILL REMAIN CLOSE TO BOUNDARY
AND SEE EAST TO SOUTHEAST WINDS. ISOLATED STORMS POSSIBLE BUT HARD
TO PIN DOWN IF THEY WILL AFFECT TAF SITES, SO LEFT MENTION OUT FOR
NOW.

SPECIFICS FOR KSTL:
WARM FRONTAL BOUNDARY IS LINGERING JUST NORTH OF I70 CORRIDOR AND
SHOULD CONTINUE TO SLOWLY MOVE NORTH THIS AFTERNOON BEFORE
STALLING OUT JUST EAST OF MISSISSIPPI RIVER. IN THE
MEANTIME, DIURNAL CU WITH SOME HIGH THIN CIRRUS THROUGH THE
FORECAST PERIOD. AS FOR WINDS, TO REMAIN LIGHT AND VARIABLE BEFORE
PICKING UP A BIT FROM THE SOUTH TO SOUTHWEST BY 15Z TUESDAY.
ISOLATED STORMS POSSIBLE BUT HARD TO PIN DOWN IF THEY WILL AFFECT
METRO AREA, SO LEFT MENTION OUT FOR NOW.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT TUESDAY FOR BOONE MO-
     CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
     IRON MO-JEFFERSON MO-LINCOLN MO-MADISON MO-MONITEAU MO-
     MONTGOMERY MO-OSAGE MO-REYNOLDS MO-ST. CHARLES MO-ST.
     FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE
     MO-WARREN MO-WASHINGTON MO.

     HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR AUDRAIN MO-KNOX MO-
     LEWIS MO-MARION MO-MONROE MO-PIKE MO-RALLS MO-SHELBY MO.

IL...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT TUESDAY FOR CALHOUN IL-
     JERSEY IL-MADISON IL-MONROE IL-RANDOLPH IL-ST. CLAIR IL.

     HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR ADAMS IL-BOND IL-BROWN
     IL-CLINTON IL-FAYETTE IL-GREENE IL-MACOUPIN IL-MARION IL-
     MONTGOMERY IL-PIKE IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Jul 27, 3:06 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
406 PM CDT MON JUL 27 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
406 PM CDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

DANGEROUS HEAT INDEX VALUES ARE EXPECTED THIS EVENING. EXCESSIVE
HEAT WARNINGS AND HEAT ADVISORIES IS IN EFFECT FOR THE ENTIRE
FORECAST AREA.

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA THROUGH EARLY
THIS EVENING. A FEW STRONG STORMS ARE POSSIBLE WITH GUSTY
WINDS...HAIL AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DANGEROUS HEAT INDEX VALUES ARE EXPECTED TO CONTINUE INTO TUESDAY
EVENING. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES WILL REMAIN
IN EFFECT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON TUESDAY...AND THESE
STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...A COLD FRONT
MOVING INTO NORTHERN MISSOURI MAY BRING STRONG TO SEVERE STORMS TO
NORTHEAST MISSOURI AND PARTS OF WEST CENTRAL ILLINOIS LATE TUESDAY
NIGHT.

A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE AREA ON
WEDNESDAY AS THE COLD FRONT SWEEPS THROUGH THE MID-MISSISSIPPI
VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE EARLY THIS EVENING.

BRITT

In the hours before

Special weather statement, Jul 27, 2:13 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
313 PM CDT MON JUL 27 2015

ILZ101-272100-
ST. CLAIR IL-
313 PM CDT MON JUL 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. CLAIR COUNTY
UNTIL 400 PM CDT...

AT 313 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FREEBURG...MOVING SOUTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...SHILOH...FREEBURG...SMITHTON...NEW ATHENS...MARISSA...
ST. LIBORY...LENZBURG...FAYETTEVILLE AND FLORAVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3822 8988 3825 8992 3829 8992 3828 8991
      3828 8990 3830 8991 3831 8998 3840 9009
      3855 8995 3838 8970 3822 8970
TIME...MOT...LOC 2013Z 308DEG 13KT 3844 8995

BYRD

The radar

The St Louis radar (KLSX), 55 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
July 27, 3:25 PM CST
Where
St. Clair County, 3.21 mi WSW of Millstadt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.441, -90.138

Thunderstorm winds snapped a few trees off and a shed sustained minor roof damage near the intersection of Illinois Route 158 and Triple Lakes Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600446.